Mississippi, 2012

Tornadoes and Tropical Storm in Mississippi, August 28 to 30, 2012

August 28 to 30, 2012 · NWS LIX · 19 events in 8 counties and zones

Hurricane Isaac entered the Gulf of Mexico as a tropical storm on August 26, moving northwest after crossing Haiti, Cuba and the Florida Straits. Isaac moved slowly north northwest over the eastern Gulf .

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$9.8 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Hurricane Isaac entered the Gulf of Mexico as a tropical storm on August 26, moving northwest after crossing Haiti, Cuba and the Florida Straits. Isaac moved slowly north northwest over the eastern Gulf . Isaac strengthened into a hurricane on the morning of the 28th when it was 75 miles south southeast of the mouth of the Mississippi River. Isaac made landfall in Plaquemines Parish as a Category 1 Hurricane near Southwest Pass of the Mississippi River on the evening of the 28th. A second landfall occurred near Port Fourchon the following morning. The storm weakened to a tropical storm on the afternoon of the 29th about 50 miles west southwest of New Orleans, and weakened further to a tropical depression on the afternoon of the 30th near Monroe, Louisiana.

Even though Issac was of hurricane status from near the mouth of the Mississippi River into southeast Louisiana, only tropical storm force winds were recorded on land areas of Mississippi. The maximum sustained wind in south Mississippi was 46 knots or 53 mph measured at the Gulfport Airport (KGPT) during the early afternoon of August 29th. A portable weather station (Weatherflow Inc) near Gulfport measured a 48 knot gust, or 55 mph, late on the morning of August 29. Maximum wind gust of 58 knots or 67 mph was recorded at the NOAA NOS Bay Waveland station and also at Gulfport (Weatherflow Inc) late on the morning of Aug 29. The long duration of tropical storm force winds downed some trees and power lines across the region.

The minimum sea level pressure measured from a land station was 995.9 mb the NOAA-NOS station at Bay-Waveland station during the early morning of Aug 29th. |A storm tide ranged from approximately 5 feet in Jackson County to nearly 10 feet in Hancock County closer to Isaacs’s center. These values are approximately 3 to 8 feet above normal astronomical values. Storm surge flooding impacts were greatest in Hancock County.| |Persistent rainbands affected south Mississippi, especially the coastal sections produced heavy rainfall over a three day period. 10 to 20 inches of rainfall was common across the region. A co-operative observer near Pascagaoula recorded the maximum reading of 22.20 inches of rain. Heavy rainfall produced both flash flooding and later moderate to major river flooding. Record crests were observed on the Wolf River near Landon (Aug 31) and Gulfport (Sep 1), and the East Hobolochitto River near Cesear (Aug 31). Storm surge and high tides restricted outflow of the rivers near the coast and lakes exacerbating flooding of low lying areas along rivers and bayous near the coast as they emptied into the Gulf.

There were two weak tornadoes documented that occurred along Mississippi coast which resulted in generally minor property damage.

Overall , impacts from Isaac resulted in at least $7 million in damages in south Mississippi and one direct fatality. Much of the damage in the coastal counties of Hancock, Harrison, and Jackson, damage was related to storm surge on the coast, flash flooding, or river flooding. There will likely be adjustments in the damages as additional information and assessments are made. There was one direct fatality in south Mississippi on morning of Aug 30 when a tree fell on a tow truck killing the 52 year old male driver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 28, 4:00 AM CST, 2 hours earlier.

Area forecast discussion, Aug 28, 4:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT TUE AUG 28 2012

.DISCUSSION...
TROPICAL STORM ISAAC IS SLOWLY STRENGTHENING IN THE GULF HEADING
TOWARDS THE LOUISIANA COAST. AS OF 4 AM CST ISAAC HAD MAX
SUSTAINED WINDS OF 70 MPH MOVING NORTHWEST AT 12 MPH. THE CENTRAL
PRESSURE WAS AT 977 MB WHICH IS VERY IMPRESSIVE FOR A TROPICAL
STORM. THE NATIONAL HURRICANE CENTER STILL EXPECTS ISAAC TO BECOME
A HURRICANE SOMETIME TODAY BEFORE MAKING LANDFALL LATE TONIGHT
INTO EARLY WEDNESDAY MORNING. CURRENT RADAR IMAGERY SHOWS THE
FIRST OUTER BANDS FROM ISAAC ARE MOVING ACROSS PLAQUEMINES PARISH.
POTENTIAL FOR HEAVY RAINFALL AND WIDESPREAD POWER OUTAGES AS WINDS
ARE EXPECTED TO INCREASE TO NEAR HURRICANE FORCE ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN COASTAL MISSISSIPPI BY THIS EVENING AND
OVERNIGHT INTO WEDNESDAY. LOOSE SOIL FROM PREVIOUS COUPLE OF
MONTHS OF ABOVE NORMAL RAINFALL COMBINED WITH ADDITIONAL HEAVY
RAINFALL IS LIKELY TO ALLOW TREES TO BE EASILY UPROOTED FROM
STRONG WINDS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE
CWA TO ACCOUNT FOR THE EXTREME RAINFALL TOTALS EXPECTED. FOR THE
LATEST INFORMATION FOR TROPICAL STORM ISAAC PLEASE SEE THE LATEST
HURRICANE LOCAL STATEMENTS AND NATIONAL HURRICANE CENTER FORECASTS.

CONDITIONS EXPECTED TO IMPROVE BY LATE THURSDAY WITH A DRYING
TREND EXPECTED TO TAKE HOLD FROM FRIDAY INTO THE WEEKEND AS AN UPPER
LEVEL RIDGE BUILDS IN AFTER ISAAC DEPARTS THE REGION. INCREASED
POPS FOR THURSDAY AS MODELS ARE SHOWING A SLOWER TRACK NORTHWARD
THAN PREVIOUS RUNS FROM REMNANTS OF ISAAC. KEPT 40 TO 50 POPS IN
FRIDAY WILL GENERAL 30 TO 40 PERCENTAGE POPS OVER THE WEEKEND.

&&

.AVIATION...
CONDITIONS AT THE EACH OF THE TERMINALS WILL DETERIORATE THROUGH THE
PERIOD AS ISAAC APPROACHES AND EVENTUALLY MAKES LANDFALL IN THE CWA
THIS EVENING. TROPICAL STORM FORCE WINDS WILL DEVELOP DURING THE DAY
WITH AT LEAST HURRICANE WIND GUSTS POSSIBLE AT THE MORE COASTAL TAF
SITES LATER TODAY AND TONIGHT. RAINBANDS ASSOCIATED WITH ISAAC WILL
ALSO INCREASINGLY HAVE AN IMPACT ON THE TERMINALS DURING THE PERIOD.
11

&&

.MARINE...
CONDITIONS WILL DETERIORATE RAPIDLY TODAY AS ISAAC IS EXPECTED TO
BECOME A HURRICANE AT SOME POINT TODAY. EXPECT TROPICAL STORM TO
HURRICANE CONDITIONS TODAY AND LAST THROUGH TOMORROW. FOR MORE
INFORMATION SEE COASTAL WATERS FORECAST AND HURRICANE LOCAL STATEMENT.

.DECISION SUPPORT...
DSS CODE...RED.
DEPLOYED...DEPLOYED TO GOHSEP...MISSISSIPPI CRISIS ACTION CENTER AND
NEW ORLEANS EOC.
ACTIVATION...DEPLOYMENTS ABOVE WERE ACTIVATED YESTERDAY.
ACTIVITIES...MONITORING TROPICAL STORM ISAAC.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  74  82  75 /  70 100 100 100
BTR  88  75  83  76 /  70 100 100  90
ASD  85  78  83  78 /  90 100 100  90
MSY  86  78  84  78 /  90 100 100  90
GPT  84  78  83  78 /  90 100 100  90
PQL  84  78  83  76 /  90 100 100  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...SOUTHERN TANGIPAHOA...ST.
     CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST.
     TAMMANY...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
     PLAQUEMINES...UPPER ST. BERNARD...UPPER TERREBONNE...AND
     WASHINGTON.

     FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
     BATON ROUGE...AND WEST FELICIANA.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: AMITE...PIKE...WALTHALL...AND WILKINSON.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Aug 28, 5:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
606 AM CDT TUE AUG 28 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-291115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
606 AM CDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

WINDS IN ADVANCE OF TROPICAL STORM ISAAC WILL REACH TROPICAL
STORM FORCE IN THE COASTAL WATERS THIS MORNING...SPREADING ONSHORE
BY LATE MORNING INTO THIS AFTERNOON. CONDITIONS WILL DETERIORATE RAPIDLY
OVERNIGHT. STAY TUNED TO THE LATEST FORECAST UPDATES AND HURRICANE
LOCAL STATEMENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER CALLS FOR
TROPICAL STORM ISAAC TO STRENGTHEN INTO A CATEGORY 1 HURRICANE
NEAR THE MOUTH OF THE MISSISSIPPI RIVER TUESDAY NIGHT AND EARLY
WEDNESDAY MORNING.

A HURRICANE WARNING REMAINS IN EFFECT FOR COASTAL MISSISSIPPI AND
MUCH OF SOUTHEAST LOUISIANA SOUTH AND EAST OF A MCCOMB TO BATON
ROUGE LINE. A TROPICAL STORM WARNING IS IN EFFECT FOR THE
REMAINDER OF SOUTHEAST LOUISIANA...ALONG AND NORTHWEST OF A
MCCOMB TO BATON ROUGE LINE. STAY TUNED TO THE LATEST FORECASTS AND
ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER ON TROPICAL
STORM ISAAC.

A FLASH FLOOD WATCH IS NOW IN EFFECT FROM 7 AM TUESDAY MORNING
THROUGH 7 PM WEDNESDAY EVENING. 10 TO 15 INCHES OF RAINFALL
POSSIBLE WITH LOCALLY UP TO 20 INCHES AS ISAAC SLOWLY DRAGS
NORTHWESTWARD ACROSS SOUTHERN LOUISIANA TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF AMATEUR RADIO WEATHER NETWORKS WILL LIKELY BE
NEEDED THROUGH WEDNESDAY.

In the hours before

Special weather statement, Aug 28, 5:41 AM CST, 19 minutes before
LAZ067>070-281230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
641 AM CDT TUE AUG 28 2012

...HEAVY RAINBAND FROM TROPICAL STORM ISAAC MOVING RAPIDLY WEST AND
NORTHWEST TOWARDS THE COAST OF ST. BERNARD AND PLAQUEMINES
PARISHES...

AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF HEAVY RAIN WITH STRONG WIND GUSTS NEAR 50 MPH...ALONG A LINE
EXTENDING FROM 32 MILES SOUTH OF PASCAGOULA TO 36 MILES SOUTHEAST OF
PORT SULPHUR...MOVING NORTHWEST AT 45 MPH.

THE RAINBAND AND ASSOCIATED STRONG WINDS WILL AFFECT AREAS IN AND
AROUND...VENICE...BOOTHVILLE...BURAS...EMPIRE...PORT
SULPHUR...YSCLOSKEY AND POINTE A LA HACHE. AN ISOLATED...BRIEF
TORNADO IS POSSIBLE.

CONDITIONS WILL CONTINUE TO WORSEN AS ISAAC APPROACHES.

22/TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 tropical storm, 5 flash flood, 3 storm surge/tide, 3 tornado. Local standard time, as filed.

Tropical Storm, Hancock

When
August 28, 6:00 AM CST to August 30, 10:00 AM CST
Where
Hancock forecast zone
Property damage
$300,000
Reported by
Emergency Manager

Tropical Storm, Harrison

When
August 28, 6:00 AM CST to August 30, 10:00 AM CST
Where
Harrison forecast zone
Property damage
$300,000
Reported by
Emergency Manager

Tropical Storm, Jackson

When
August 28, 6:00 AM CST to August 30, 10:00 AM CST
Where
Jackson forecast zone
Property damage
$200,000
Reported by
Emergency Manager

Storm Surge/Tide, Hancock

When
August 28, 6:00 AM CST to August 30, 12:00 PM CST
Where
Hancock forecast zone
Property damage
$2.1 million
Reported by
Emergency Manager

Storm Surge/Tide, Harrison

When
August 28, 6:00 AM CST to August 30, 12:00 PM CST
Where
Harrison forecast zone
Property damage
$2.1 million
Reported by
Emergency Manager

Storm Surge/Tide, Jackson

When
August 28, 6:00 AM CST to August 30, 12:00 PM CST
Where
Jackson forecast zone
Property damage
$600,000
Reported by
Emergency Manager

Tropical Storm, Amite

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Amite forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.174, -90.804 (the zone’s center; the record gives no point)

Tropical Storm, Pearl River

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Pearl River forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
30.769, -89.590 (the zone’s center; the record gives no point)

Tropical Storm, Pike

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Pike forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.175, -90.404 (the zone’s center; the record gives no point)

Tropical Storm, Walthall

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Walthall forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.148, -90.106 (the zone’s center; the record gives no point)

Tropical Storm, Wilkinson

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Wilkinson forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.161, -91.311 (the zone’s center; the record gives no point)

Flash Flood, Harrison

When
August 29, 12:30 PM CST to August 30, 3:00 AM CST
Where
Harrison County, 2.23 mi W of Long Beach to 1.66 mi ESE of Biloxi
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.345, -89.187

Rainbands associated with Tropical Storm Isaac persisted over Harrison County producing torrential rainfall. US Highway 49 near Orange Grove was impassable for periods of time due to flooding and several secondary roadways were flooded in the county. A number of houses also had flooding. High tide levels limited the runoff of heavy rainfall in the coastal area.

Tornado, Harrison

When
August 29, 4:18 PM CST to 4:21 PM CST
Where
Harrison County, 0.94 mi SSW of Gulfport to 0.84 mi SSW of Gulfport
Rating
EF1
Path length
0.5 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.367, -89.085

The tornado moved inland and uprooted a tree after crossing Beach Boulevard. It caused significant damage to a home under construction on the corner of 15th Street and 18th Avenue. All walls of the home were shifted and leaning, with a portion of the roof collapsed. The tornado also collapsed the porch roof of a home on 19th Avenue. It caused mainly tree damage as it continued to move NNW before lifting.

Tornado, Jackson

When
August 29, 6:14 PM CST to 6:16 PM CST
Where
Jackson County, 1.25 mi S of Ocean Spgs Arpt to 0.83 mi S of Ocean Spgs Arpt
Rating
EF1
Path length
0.43 mi
Path width
40 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
30.362, -88.749

A tornado touched down in the Gulf Park Estates area causing damage to roofs on several houses and blowing out windows. A few trees were downed and large tree branches snapped. Path length approximately 0.4 miles. Path width 40 yards.

Flash Flood, Pearl River

When
August 29, 7:00 PM CST to August 30, 12:00 PM CST
Where
Pearl River County, 2.59 mi S of Nicholson to 2.27 mi S of Cybur
Cause
Heavy Rain / Tropical System
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
30.443, -89.694

Rainbands associated with Tropical Storm Isaac produced torrential rainfall across the county. Extensive secondary roadway flooding was reported and some houses flooded. A number of water rescues were conducted due to the flooding. Interstate Highway 59 at mile marker 31 was closed for several hours due to flooding.

Flash Flood, Pike

When
August 29, 9:00 PM CST to August 30, 6:00 AM CST
Where
Pike County, 3.16 mi WNW of Oakland to 4.66 mi SSE of Felders Camp Ground
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.290, -90.548

Rainbands from tropical storm Isaac persisted over the region producing heavy rainfall. Secondary roadways were flooded along with a few houses.

Flash Flood, Walthall

When
August 29, 9:00 PM CST to August 30, 6:00 AM CST
Where
Walthall County, 20.6 mi WNW of Dinan to 21.84 mi WNW of Enon
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.305, -90.588

Rainbands from tropical storm Isaac persisted over the region producing heavy rainfall. Secondary roadways were flooded along with a few houses.

Flash Flood, Jackson

When
August 30, 3:30 AM CST to 2:00 PM CST
Where
Jackson County, 5.37 mi ESE of Jackson Co Arpt to 1.21 mi NE of Arena
Cause
Heavy Rain / Tropical System
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
30.351, -88.417

Rainbands associated with Tropical Storm Isaac persisted over Jackson County during the overnight and morning hours producing torrential rainfall. Flooding of secondary routes was reported over much of the area. A number of high water rescues were necessary when neighborhoods in the Pascagoula and Escatawpa areas were flooded in the early to mid morning.

Tornado, Jackson

When
August 30, 6:10 AM CST to 6:12 AM CST
Where
Jackson County, 2.26 mi SW of Pascagoula to 1.54 mi SW of Pascagoula
Rating
EF2
Path length
0.77 mi
Path width
40 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.344, -88.553

A tornado touched down in the south portion of Pascagoula. Most of the damage was consistent with EF-1 scale damage consisting of downed trees and light structural damage to a few houses. A small area of significant damage...EF-2...occurred where nearly all of the roof of a large house was blown off. Path length 0.7 miles. Path width 40 yards.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Pearl River2012-08-2952MaleVehicle/Towed TrailerDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, August 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410136, 410138, 410139, 410175, 410176, 410177, 410135, 410167, 410168, 410169, 410170, 410275, 410069, 410073, 410279, 410281, 410284, 410276, 410072.